MAUDE Adverse Event Report: SMITH & NEPHEW, INC. BIOSURE HA 7MM X 30MM; SCREW, FIXATION, BONE

SMITH & NEPHEW, INC. BIOSURE HA 7MM X 30MM; SCREW, FIXATION, BONE
Catalog Number 72201774
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/28/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that at the beginning of an acl surgery, when starting the tunnel fixing procedure the device broke inside the patient; all pieces were removed.A backup device was available to complete the procedure with no significant delay or patient injuries.
 
Additional Manufacturer Narrative
The reported 7x30mm biosure ha screw intended for use in treatment, has been returned for evaluation.Visual assessment of the screw confirmed the reported breakage.Approximately 13mm of the distal threads of the screw have broken off and were not returned for examination.The break is angular in nature.Dimensional assessment of the screw major diameter and wall thickness was performed and found to meet print specifications.With the limited clinical details regarding graft type, tunnel size and prep devices used a root cause cannot be determine with confidence; however, factors that could have contributed to the reported event include: not using a tap in hard bone applications.Not preparing the tibial and femoral tunnels in accordance with the accepted surgical technique.Choosing the improper size screw.The instruction for use was reviewed and was found to outline precautionary statements and instructions in regards to the use of the device to avoid damage or non-functionality.There were no indications that would suggest that the device did not meet product specifications upon release into distribution.This investigation could not identify any evidence of product contribution to the reported complaint.
 
Additional Manufacturer Narrative
Foreign post code: brazil: (b)(6).The reported 7x30mm biosure ha screw intended for use in treatment, was not returned for evaluation.Without the reported product a visual evaluation cannot be performed and the customers complaint cannot be confirmed.Without the screw and pertinent clinical details regarding graft type, tunnel size and patient bone quality an exact root cause cannot be determined with confidence; however, factors that could have contributed to the reported event include: not using a tap in hard bone applications.Not preparing the tibial and femoral tunnels in accordance with the accepted surgical technique.The instruction for use was reviewed and was found to outline precautionary statements and instructions in regards to the use of the device to avoid damage or non-functionality.There were no indications that would suggest that the device did not meet product specifications upon release into distribution.

Brand Name
BIOSURE HA 7MM X 30MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key8814175
Report Number1219602-2019-00852
Device Sequence Number19505085
Product Code HWC
UDI-Device Identifier03596010611703
UDI-Public03596010611703
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K080358
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/09/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/06/2023
Device Catalogue Number72201774
Device Lot Number50774355
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/04/2019
Initial Date Received by Manufacturer 06/28/2019
Supplement Date Received by Manufacturer08/14/2019
09/06/2019
Initial Report FDA Received Date07/22/2019
Supplement Report FDA Received Date08/16/2019
09/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age16 YR